Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 25, 2021Sheridan County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 25, 2021, 10:21 PM CDT for Sheridan County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 10:21 PM CDT (03:21 UTC)
Expired
Aug 25, 2021, 10:45 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Hail
0.75 in
Wind
55

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS83 KGLD 260321
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1021 PM CDT Wed Aug 25 2021
 
KSZ003-014-015-260345-
Sheridan KS-Decatur KS-Thomas KS-
1021 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern Thomas,
northwestern Sheridan and south central Decatur Counties through 1045
PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Rexford, or 13 miles northwest of Hoxie, moving east at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Selden around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3942 10033 3932 10078 3950 10088 3968 10051
TIME...MOT...LOC 0320Z 249DEG 27KT 3947 10065 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 25, 9:10 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 25, 9:10 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
810 PM MDT Wed Aug 25 2021

.MESOSCALE DISCUSSION...
Issued at 759 PM MDT Wed Aug 25 2021

Key Message: Storm continues to maintain severe intensity as
environment stabilizes. However the storm is beginning to show
signs of becoming more elevated with a lower intensity.

Latest satellite imagery shows the storm maintaining its
intensity. There have periods where the cloud tops warmed, but the
storm then intensified again. Latest mesoanalysis guidance is
suggesting the supercell thunderstorm is starting to become more
elevated. This should start to lower its intensity as the
environment becomes more stable this evening. As the storm
continues to move north the environment will continue to
stabilize which should cause the storm to weaken. Since this is a
supercell thunderstorm it will not be affected by the environment
as quickly.

Severe weather reports with this storm show the intensity waning.
Hail reports are half of what they were, and wind reports are now
closer to 60 MPH instead of 70.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM MDT Wed Aug 25 2021

Overview: An expansive upper level ridge will persist over the
Southern Plains and southern MS River Valley.. downstream of
persistent troughing aloft along the Pacific Coast. The Tri-State
area will remain situated on the N-NW periphery of the ridge.. at
the far southern fringe of the mid-latitude westerlies. In the
lower levels.. a weak/broad thermal low will persist in the lee of
the central Rockies.

In a rather stagnant synoptic pattern one would generally expect
little change in sensible weather conditions, however.. in such
close proximity to the mid-latitude westerlies, the Tri-State area
will, nevertheless, remain within the 'sphere of influence' of
small amplitude waves progressing northeastward from the
Intermountain West into the Northern Plains -- whether that
influence be direct or indirect. In general, well-above normal
temperatures and dry conditions are anticipated to persist.
Isolated afternoon and evening are possible during the aft/eve
hours Today and Thursday.. generally in northeast Colorado and
southwest Nebraska (in closer proximity to the mid-latitude
westerlies).

Convection Today: At 20Z, isolated diurnal convection was
developing invof a weak sfc cyclone /thermal low/ in far southwest
KS and far southeast CO.. as simulated reflectivity forecasts via
the HRRR and NAM NEST have suggested. Recent HRRR/ NAM NEST runs
have backed off on isolated development along the CO Front Range
and/or Palmer Divide late this afternoon.. perhaps due to
considerable convective inhibition assoc/w persistent stratus in
northeast CO. While effective deep layer shear is on the order of
35-40 knots invof the NE/KS border.. values sharply decrease with
southern extent into KS.. closer to the ridge aloft. Assuming
isold development does not occur in northern CO, organized
convection appears unlikely. South of I-70 -- mainly in
Greeley/Wichita counties -- strong insolation, near dry-adiabatic
SFC-H5 lapse rates, moderate instability, and extreme DCAPE
suggest that any high-based updrafts (short-lived, as they may
be) will be capable of producing brief severe downbursts.

Convection Thursday: Southwest flow aloft will modestly
strengthen over the central Rockies as cyclonic flow aloft
broadens/expands eastward from the Pacific Coast to the
Intermountain West.. yielding a somewhat deeper lee cyclone in
eastern CO.. and noticeably breezy south winds in western KS.
Expect a greater potential for convection (compared to today)..
with activity most likely emanating from the CO Front Range during
peak heating. With strong insolation, steep low-level/mid-level
lapse rates, moderate instability, and extreme DCAPE, any high-
based updrafts will be capable of producing damaging winds. At
this time, the greatest potential for organized severe weather
appears to be further north.. in central/northern Nebraska.. an
area more firmly entrenched in the mid-latitude westerlies.

.LONG TERM...(Friday through Wednesday)
Issued at 238 PM MDT Wed Aug 25 2021

At the start of the extended period, the CWA lies underneath a
trough yielding a mostly southwesterly flow during the Friday.
Models show redevelopment of the trough occurring near the far
western U.S./Canada border throughout Friday. On Saturday, the
southwesterly flow looks to continue as the redeveloped trough
progresses eastward into the Northern Plains region. A shortwave
disturbance appears to pass over the CWA during Saturday evening as
well. On Sunday, models depict the trough moving into the Great
Lakes region with a trailing ridge moving over the western CONUS
giving the CWA a westerly flow aloft. Another shortwave disturbance
is seen moving over the CWA on Sunday evening. Going into Monday,
the ridge continues to be the dominating feature over the central
CONUS with another trough building in the Pacific Northwest. On
Tuesday, forecast guidance shows the flow aloft turning
northwesterly as the upper air ridge in the central CONUS becomes
sandwiched between two upper air troughs. This pattern looks to
continue going into Wednesday with the GFS showing an upper air high
possibly forming over the CWA while the ECMWF does not currently
have this feature.

At the surface, the CWA looks to have some precipitation chances
during the long term period. While Friday looks to stay dry in the
CWA, the first chance for showers and thunderstorms appears to be
around Saturday afternoon and evening for the eastern half of the
CWA as a surface trough sets up in eastern CO. Sunday sees a slight
chance for showers and thunderstorms mostly for areas along and east
of KS-25 ahead of an approaching cold front that passes through the
CWA during the day though the timing of the frontal passage still
has some model uncertainty. Monday and Tuesday look to have minimal
precipitation chances being due to the upper air pattern. Wednesday
evening sees a possible return for showers and thunderstorms as
models show a possible surface low setting up in northeastern CO.
Elevated fire weather concerns are possible for areas along and west
of the CO border on Friday and Wednesday with minimum RH values
around or just below 20%. Near critical fire weather may be possible
for the same area on Tuesday with forecasted minimum RH values as
low as 15% are seen. Maximum wind gust speed may be the limiting
factor for fire weather conditions on these days, but the situation
will be monitored for changes in future model runs.

The Tri-State area should see high temperatures on Friday and
Saturday between the lower and upper 90s. On Sunday, daytime highs
cool to the lower to upper 80s with a cold front passage followed by
Monday's highs being in the lower to middle 90s. Tuesday's highs
expect to be in the middle to upper 90s while Wednesday's highs stay
in the lower to middle 90s. Tri-State area overnight lows for Friday
expect to be between the lower 60s and lower 70s with Saturday
seeing overnight lows in the middle 50s to the middle 60s. Overnight
lows for remainder of the long term period look to be in the upper
50s to middle 60s range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 527 PM MDT Wed Aug 25 2021

VFR conditions forecast for the TAFs. A line of thunderstorms is
slowly moving north over West Central Kansas. At this time, do
not foresee these storms moving over KGLD. Current data is
indicating the storms should either end in the next hour or two or
shift to the west site as the storms move north. KMCK should not
have any storm activity.

Am not expecting the stratus that was over the sites earlier today
to return tonight.  Thursday both sites will have breezy south
winds.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
SHORT TERM...VINCENT
LONG TERM...076
AVIATION...JTL
Hazardous weather outlook, Aug 25, 9:29 AM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
829 AM MDT Wed Aug 25 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261430-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
829 AM MDT Wed Aug 25 2021 /929 AM CDT Wed Aug 25 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms may develop across portions of the area late
this afternoon and evening, mainly in northeast Colorado and areas
south of Interstate 70 in northwest Kansas. Isolated severe storms
are possible, mainly between 4 PM and 10 PM MDT. Damaging winds are
the primary hazard. An isolated instance of large hail cannot be
ruled out, mainly in northeast Colorado.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Elevated fire weather conditions are possible during the afternoon
hours on Thursday, Friday and Saturday, mainly in eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, Aug 25, 9:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     9 WSW WINONA            39.00N 101.39W
08/25/2021  M59 MPH          LOGAN              KS   MESONET

            MESONET STATION UP840 9.0 W WINONA (UPR)
            MEASURED A SUSTAINED SPEED OF 53 MPH WITH A
            GUST OF 59 MPH.

&&

KMK
Local storm report, Aug 25, 9:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 SW LEVANT             39.37N 101.20W
08/25/2021  E1.00 INCH       THOMAS             KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTED QUARTER SIZED
            HAIL THAT LASTED FOR A 10 MINUTE DURATION.

&&

KMK
Local storm report, Aug 25, 9:18 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     10 WSW MINGO            39.21N 101.13W
08/25/2021  M58 MPH          THOMAS             KS   MESONET

            REPORTED VIA WEATHER UNDERGROUND STATION
            KKSCOLBY28.

&&

KMK
Special weather statement, Aug 25, 9:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
938 PM CDT Wed Aug 25 2021

KSZ002-014-260315-
Rawlins KS-Thomas KS-
938 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern Thomas
and southeastern Rawlins Counties through 1015 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gem, or 8 miles northeast of Colby, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Rawlins and northeastern Thomas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 10074 3957 10074 3957 10072 3953 10072
      3934 10094 3945 10117 3980 10088
TIME...MOT...LOC 0237Z 216DEG 23KT 3949 10097

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Aug 25, 9:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
953 PM CDT Wed Aug 25 2021

KSZ014-015-029-260330-
Gove KS-Sheridan KS-Thomas KS-
953 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southeastern Thomas,
western Sheridan and north central Gove Counties through 1030 PM
CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grinnell, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hoxie.

This includes Interstate 70 in Kansas between mile markers 81 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10059 3914 10079 3948 10058 3933 10029
TIME...MOT...LOC 0253Z 211DEG 24KT 3916 10064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Aug 25, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1021 PM CDT Wed Aug 25 2021

KSZ003-014-015-260345-
Sheridan KS-Decatur KS-Thomas KS-
1021 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern Thomas,
northwestern Sheridan and south central Decatur Counties through 1045
PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Rexford, or 13 miles northwest of Hoxie, moving east at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Selden around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 10033 3932 10078 3950 10088 3968 10051
TIME...MOT...LOC 0320Z 249DEG 27KT 3947 10065

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:00 PM CDTSpecial Weather StatementGLDLogan30 min
Aug 25, 7:17 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita43 min
Aug 25, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sherman, Thomas, Wallace63 min
Aug 25, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDThomas34 min
Aug 25, 9:38 PM CDTSpecial Weather StatementGLDThomas37 min
Aug 25, 9:53 PM CDTSpecial Weather StatementGLDSheridan37 min
Aug 25, 10:43 PM CDTSpecial Weather StatementGLDDecatur32 min
Aug 25, 11:16 PM CDTSpecial Weather StatementGLDDecatur29 min
Aug 25, 11:45 PM CDTSpecial Weather StatementGLDNorton30 min
Aug 26, 4:16 PM CDTSpecial Weather StatementGLDCheyenne, Sherman29 min
Aug 26, 4:45 PM CDTSpecial Weather StatementGLDCheyenne, Sherman60 min
Aug 26, 5:41 PM CDTSpecial Weather StatementGLDRawlins34 min
Aug 26, 6:06 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas39 min
Aug 26, 6:07 PM CDTSpecial Weather StatementGLDWallace23 min
Aug 26, 6:16 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDSherman, Thomas, Wallace44 min
Aug 26, 6:28 PM CDTSpecial Weather StatementGLDSherman32 min
Aug 26, 6:35 PM CDTSpecial Weather StatementGLDCheyenne40 min
Aug 26, 2:33 PM CDTSpecial Weather StatementGLDKit Carson57 min
Aug 26, 3:20 PM CDTSpecial Weather StatementGLDCheyenne, Kit Carson55 min
Aug 26, 4:12 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson63 min
Aug 26, 5:05 PM CDTSevere Thunderstorm WarningGLDKit Carson48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.